Iowa, 2010Damaging Winds in Iowa, August 8, 2010
August 8, 2010 · NWS OAX · 2 events in 2 counties and zones
Scattered strong to severe thunderstorms developed on a wind shift boundary over the Nebraska sandhills during the afternoon of August 8th. With temperatures in the 90s and dew point temperatures in the 70s ahead of the thunderstorms, the extremely unstable conditions allowed the thunderstorms to maintain their intensity as they tracked across northeast Nebraska into west central Iowa during the…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered strong to severe thunderstorms developed on a wind shift boundary over the Nebraska sandhills during the afternoon of August 8th. With temperatures in the 90s and dew point temperatures in the 70s ahead of the thunderstorms, the extremely unstable conditions allowed the thunderstorms to maintain their intensity as they tracked across northeast Nebraska into west central Iowa during the afternoon and evening of August 8th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 8, 1:49 PM CST, 5 hours 56 minutes earlier.
Area forecast discussion, Aug 8, 1:49 PM CST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
249 PM CDT SUN AUG 8 2010
.DISCUSSION...
HEAT CONTINUES THIS AFTERNOON AS TEMPERATURES CLIMB INTO THE 90S AND
DEW POINTS SURGE INTO THE UPPER 70S...WITH EVEN SOME LOWER 80S IN
SOUTHWEST NEBRASKA. THIS IS ALL OCCURRING UNDER UPPER RIDGING IN THE
PLAINS...WITH SOUTHWEST FLOW ACROSS WESTERN NEBRASKA INTO SOUTH
DAKOTA ON WEST SIDE OF RIDGE AXIS. COOLER TEMPERATURES ALOFT THERE
AIDED BY SHORTWAVE EVIDENT IN WATER VAPOR LOOPS HAVE ALLOWED
CONVECTION TO FIRE ALONG A FRONTAL BOUNDARY EXTENDING FROM EASTERN
SOUTH DAKOTA INTO NORTHERN NEBRASKA. VERY UNSTABLE AIR EXITS
SOUTHEAST OF THE FRONT WITH MUCAPES OF 5000 J/KG COVERING ALL OF
EASTERN NEBRASKA AS PER SPC MESOANALYSIS SITE. CAP WAS WEAKENING IN
NORTHEAST NEBRASKA THIS AFTERNOON WHERE EFFECTIVE BULK SHEAR WAS
APPROACHING 40KTS. SO EXPECT CONVECTION TO CONTINUE TO DEVELOP THIS
AFTERNOON/TONIGHT AS FRONT SLOWLY DROPS SOUTHEAST INTO NORTHEAST
NEBRASKA. SEVERE STORMS ARE POSSIBLE ESPECIALLY IN THE EVENING WHEN
SHEAR/INSTABILITY COMBINE TO PRODUCE A FEW SUPERCELL STORMS WITH
LARGE HAIL. HAIL THREAT SHOULD DIMINISH AS STORMS MOVE INTO MORE
WARM AIR ALOFT FARTHER TO THE SOUTHEAST...BUT WIND POTENTIAL WILL
EXIST THERE. GFS SEEMED MORE REASONABLE IN KEEPING BULK OF
CONVECTION IN OUR NORTHERN CWA OVERNIGHT AS STORMS RIDE BUBBLE OF
WARM AIR ALOFT. A SLIGHT CHANCE FOR STORMS AFTER MIDNIGHT ALONG THE
INTERSTATE 80 CORRIDOR WILL BE THE SOUTHERN EXTENT. HEAVY RAIN IS
ALSO A CONCERN IN OUR NORTH AS PRECIPITABLE WATER VALUES TOP 2
INCHES AND RELATIVELY SLOW MOVEMENT AND PROPAGATION VECTOR SUGGESTS
DEVELOPMENT/MOVEMENT OVER SAME AREAS MAY ENHANCE RAIN TOTALS. GIVEN
RIVERS RUNNING HIGH AND LOW FLASH FLOOD GUIDANCE NUMBERS...WILL POST
FLASH FLOOD WATCH FOR NORTHERN AREAS OF THE CWA THROUGH ABOUT 9 AM
MONDAY.
DERGAN
SHORT TERM...MONDAY THROUGH WEDNESDAY. CONTINUE HEAT WILL BE THE
PRIMARY CONCERN...BUT ALSO CONVECTIVE CHANCES THROUGH THE PERIOD.
OVERNIGHT CONVECTION WILL MOSTLY BE DONE BY MONDAY MORNING ALTHOUGH
THERE COULD BE SOME LINGERING ACTIVITY ALONG/SOUTH OF I80 IN THE
MORNING. HOW FAR SOUTH THE CONVECTION PUSHES THE SURFACE BOUNDARY
WILL BE THE BIG QUESTION. FEEL THAT THE NAM/SREF MAY BE TOO FAR
SOUTH...THUS LEANING MORE ON THE GFS/ECMWF PLACEMENT. AREAS NORTH OF
THE BOUNDARY ACROSS NORTHEAST NEBRASKA COULD STRUGGLE TO WARM ENOUGH
TO MEET HEAT ADVISORY CRITERIA...BUT WILL LET THE MIDNIGHT SHIFT
MAKE ANY FINAL DETERMINATION THERE. FURTHER SOUTH AND EAST...THE
COMBINATION OF TEMPS AGAIN IN THE MID/UPPER 90S AND DEWPOINTS IN THE
UPPER 70S/LOWER 80S SHOULD LEAD TO ANOTHER DAY OF HEAT INDEX VALUES
FROM 108 TO 115. THERE ALSO COULD BE ISOLATED AFTERNOON
THUNDERSTORMS ALONG/NORTH OF THE BOUNDARY...MAINLY NORTH OF I80 AS
THE NEXT UPPER LEVEL IMPULSE MOVES OF THE HIGH PLAINS.
THERE APPEARS TO BE A BETTER CHANCE FOR CONVECTION MONDAY NIGHT
ACROSS THE NORTHERN HALF OF THE CWFA...BUT THE FAR SOUTH MAY NOT SEE
ANYTHING AT ALL.
THIS SETS THE THE STAGE FOR A THIRD DAY OF EXCESSIVE HEAT AS THE
BOUNDARY LIFTS BACK TO THE NORTH. THERE IS SOME QUESTION ABOUT HOW
MUCH CONVECTIVE DEBRIS CLOUDINESS WILL EXIST AND WHAT IMPACT THAT
COULD HAVE ON TEMPS ON TUESDAY...BUT WILL FORECAST RECOVERY AGAIN
INTO THE MID/UPPER 90S...WITH DEWPOINTS AGAIN IN THE UPPER 70S TO
NEAR 80. THUS...WILL EXTEND A PORTION OF THE HEAT ADVISORY AND
EXCESSIVE HEAT WARNING INTO TUESDAY...AT LEAST FOR SOUTHERN HALF.
MAY NEED ANOTHER HEAT ADVISORY FOR NORTHEAST NEBRASKA BY THEN TOO.
THIS PESKY FRONT IS THEN FORECAST TO GET PUSHED BACK SOUTH ACROSS
THE CWFA TUESDAY NIGHT...WITH ADDITIONAL THUNDERSTORMS
POSSIBLE...WHICH COULD STILL BE LINGERING IN SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA BY WEDNESDAY MORNING. THE COLD FRONT SHOULD FINALLY
BRING AN END TO OUR CURRENT ROUND OF EXCESSIVE HEAT/HUMIDITY.
LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY. A SERIES OF UPPER WAVES
WILL MOVE THROUGH THE REGION...WITH AN OSCILLATING FRONT WILL BE THE
THE KEY TO THE FORECAST THROUGH THE PERIOD. REMOP VALUES REMAIN
QUITE LOW...THUS FORECAST CONFIDENCE REMAINS LOW IN THE DETAILS.
BASED ON A LARGE ENSEMBLE OF AVAILABLE DATA...FIRST WAVE AND
ASSOCIATED FRONTAL PUSH MOVE INTO THE AREA ON THURSDAY/THURSDAY
NIGHT AS COLD FRONT GETS PUSHED TO THE NE/KS BORDER REGION...WITH
CONVECTION POSSIBLE ESPECIALLY ALONG/NORTH OF THE FRONT. THAT FRONT
LIKELY WILL DISSIPATE IN ANTICIPATION OF THE NEXT WAVE...WHICH COULD
BE MOVING INTO THE AREA FRIDAY NIGHT AND SATURDAY...WITH ANOTHER
CHANCE FOR CONVECTION. THIS FRONT WILL LIKELY STALL ACROSS NORTHERN
KS/MO...AND ZONAL FLOW COULD ALLOW ANOTHER UPPER IMPULSE TO BRING
ADDITIONAL RAIN CHANCES ON SUNDAY.
DEWALD
&&
.AVIATION...
TAF SITES KOFK/KOMA/KLNK
18Z TAFS
BRIEF MVFR CONDITIONS POSSIBLE IN KOFK...OTHERWISE VFR CONDITIONS
ARE EXPECTED ACROSS EASTERN NEBRASKA TAF SITES. THUNDERSTORMS
DEVELOPING IN EASTERN SOUTH DAKOTA THROUGH NORTHERN NEBRASKA WILL
WORK SOUTHEAST INTO NORTHEAST NEBRASKA BETWEEN 00Z AND 06Z. STORMS
COULD REACH THE KOFK AREA BETWEEN 02Z AND 06Z WITH ASSOCIATED MVFR
CIGS/VSBYS. STORMS WILL MOVE EAST INTO WESTERN IOWA BETWEEN 06Z AND
12Z. STORMS COULD AFFECT KOMA TAF SITE...BUT EXPECT MAIN ACTIVITY TO
STAY NORTH AND EAST. OTHERWISE OCCASIONAL BROKEN VFR CIGS EXPECTED
AT TAF SITES.
DERGAN
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT TUESDAY FOR NEZ015-033-034-
044-045-051>053-066>068-089>093.
FLASH FLOOD WATCH FROM 8 PM CDT THIS EVENING THROUGH MONDAY
MORNING FOR NEZ011-012-015-017-018-033-034.
HEAT ADVISORY UNTIL 8 PM CDT TUESDAY FOR NEZ042-043-050-065-078-
088.
HEAT ADVISORY UNTIL 8 PM CDT MONDAY FOR NEZ011-012-016>018-
030>032.
IA...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT TUESDAY FOR IAZ043-055-056-
069-079-080-090-091.
FLASH FLOOD WATCH FROM 8 PM CDT THIS EVENING THROUGH MONDAY
MORNING FOR IAZ043-055-056.
&&Hazardous weather outlook, Aug 8, 3:50 PM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
450 PM CDT SUN AUG 8 2010
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-091100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
450 PM CDT SUN AUG 8 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST NEBRASKA.
.DAY ONE...TONIGHT AND MONDAY
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVERNIGHT IN AREAS
GENERALLY ALONG AND NORTH OF INTERSTATE 80. SUFFICIENT SHEAR AND
INSTABILITY WILL BE IN PLACE FOR DAMAGING WINDS...LARGE HAIL AND
HEAVY RAIN. THERE IS ALSO A SMALL CHANCE FOR A TORNADO OR TWO OVER
NORTHEAST NEBRASKA LATE THIS AFTERNOON AND EVENING. THE TREND WOULD
BE FOR SEVERE WEATHER TO TREND MORE TOWARD HEAVY RAIN AND DAMAGING
WINDS FROM LATE EVENING THROUGH ABOUT SUNRISE MONDAY. THE RAIN
COULD BE HEAVY ENOUGH TO CAUSE FLASH FLOODING...ESPECIALLY NORTH OF
A LINE FROM AROUND NORFOLK TO MISSOURI VALLEY.
HEAT AND HUMIDITY WILL CONTINUE TONIGHT AND MONDAY. HEAT INDICES
TONIGHT WILL ONLY DROP TO ABOUT 75 OR 80...WITH VALUES RISING INTO
THE 105 TO 115 RANGE MONDAY. VALUES IN SOUTHWEST IOWA COULD BRIEFLY
REACH 115 TO 120.
MINOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER FROM NEAR
OMAHA DOWNSTREAM THROUGH RULO.
.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY
PERIODS OF THUNDERSTORMS...MAINLY IN NORTHEAST NEBRASKA AND WEST
CENTRAL IOWA...WILL BE POSSIBLE INTO MID WEEK. GENERALLY THIS
ACTIVITY IS EXPECTED TO REMAIN BELOW SEVERE LIMITS...BUT ISOLATED
STRONG STORMS WILL BE POSSIBLE MONDAY NIGHT AND TUESDAY OVER THESE
AREAS.
HOT TEMPERATURES WILL CONTINUE INTO MID WEEK. DAYTIME READINGS
DURING THIS TIME WILL LIKELY REACH THE MID TO UPPER 90S EACH DAY
WITH OVERNIGHT LOWS REMAINING MOSTLY IN THE 70S. IN ADDITION...
INCREASING DEW POINT TEMPERATURES WILL COMBINE WITH THE HEAT AND
PUSH AFTERNOON HEAT INDEX VALUES OVER 100 DEGREES FOR SEVERAL
STRAIGHT DAYS.
FLOODING IS EXPECTED TO CONTINUE ALONG THE MISSOURI RIVER FROM
JUST SOUTH OF PLATTSMOUTH TO NEBRASKA CITY...BROWNVILLE AND RULO
FOR AT LEAST THE NEXT SEVERAL DAYS.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BE NEEDED ACROSS PARTS OF NORTHEAST
NEBRASKA THIS EVENING. SPOTTERS ARE URGED TO PASS ALONG ANY
REPORTS OF DAMAGING WINDS...HAIL OR FLOODING TONIGHT AND MONDAY.
MILLER
In the hours before
Special weather statement, Aug 8, 6:17 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
717 PM CDT SUN AUG 8 2010
NEZ016>018-030>032-042-090115-
ANTELOPE NE-BOONE NE-MADISON NE-PIERCE NE-PLATTE NE-STANTON NE-WAYNE
NE-
717 PM CDT SUN AUG 8 2010
...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN ANTELOPE...NORTHWESTERN
STANTON...SOUTHWESTERN WAYNE...NORTHWESTERN PLATTE...SOUTHERN
PIERCE...MADISON AND NORTHERN BOONE COUNTIES UNTIL 815 PM CDT...
AT 714 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES EAST OF
OAKDALE TO 9 MILES NORTHEAST OF SPALDING...AND MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
NORFOLK...
MEADOW GROVE...
ALBION...
BATTLE CREEK...
HADAR...
NEWMAN GROVE...
LINDSAY...
HOSKINS...
MADISON...
TILDEN...
LORETTO...
CORNLEA...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
EASTLACK
Local storm report, Aug 8, 6:43 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
743 PM CDT SUN AUG 08 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 1 NE PETERSBURG 41.86N 98.07W
08/08/2010 E1.25 INCH BOONE NE TRAINED SPOTTER
&&
VDEWALDLocal storm report, Aug 8, 7:18 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
818 PM CDT SUN AUG 08 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM HAIL 7 NNW NEWMAN GROVE 41.84N 97.83W
08/08/2010 M1.75 INCH MADISON NE LAW ENFORCEMENT
SPORADIC GOLFBALL SIZE HAIL
&&
MILLERLocal storm report, Aug 8, 7:22 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
822 PM CDT SUN AUG 08 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM FUNNEL CLOUD 5 NE NEWMAN GROVE 41.80N 97.71W
08/08/2010 MADISON NE LAW ENFORCEMENT
&&
VDEWALDLocal storm report, Aug 8, 7:40 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
840 PM CDT SUN AUG 08 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG WALTHILL 42.15N 96.49W
08/08/2010 THURSTON NE INSURANCE CO
NUMEROUS TREES AND POWER LINES DOWNED.ONE TREE DOWN ON A
CAR.
&&
VDEWALDLocal storm report, Aug 8, 7:45 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
845 PM CDT SUN AUG 08 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TORNADO 2 W WHITING 42.13N 96.19W
08/08/2010 MONONA IA EMERGENCY MNGR
&&
VDEWALDThunderstorm Wind, Monona
- When
- August 8, 7:45 PM CST
- Where
- Monona County, Whiting
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.130, -96.150
Thunderstorm wind gusts estimated at over 60 mph caused considerable tree damage in the Whiting area which damaged a few buildings. The winds also broke at least one center pivot in the area.
Thunderstorm Wind, Harrison
- When
- August 8, 8:55 PM CST
- Where
- Harrison County, 2.07 mi N of River Sioux
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 41.830, -96.050
The coop observed near Little Sioux estimated thunderstorm wind gusts of between 60 and 65 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, August 8 to 14, 20102 deaths · 85 injured · 29 events
- Excessive Heat and Heat in Tennessee, August 8 to 15, 20104 deaths · 40 events
- Heat in Arkansas, August 8 to 16, 20101 death · 3 injured · 45 events
- Flash Flooding and Flood in Iowa, August 8 to 9, 2010$3.4 million · 62 kt wind · 71 events
- Rip Current in New York, August 8, 20101 death · 1 injured · 1 event
- Excessive Heat in Oklahoma, August 8 to 16, 201017 injured · 20 events
- Damaging Winds in Iowa, August 8, 20101 injured · $695,000 · 65 kt wind · 12 events
- Tornadoes and Flash Flood in Colorado, August 8 to 9, 2010$160,000 · EF1 · 10 events
- Hail and Damaging Winds in Nebraska, August 8, 2010$277,000 · 2 in hail · 19 events
- Flooding and Heavy Rain in Wisconsin, August 8, 2010$390,000 · 5 events
- Damaging Winds and Lightning Strike in Iowa, August 8 to 9, 2010$300,000 · 61 kt wind · 3 events
- Flash Flooding and Damaging Winds in South Dakota, August 8, 2010$120,000 · 63 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239816, 239815.